Cloudy
65°
Cloudy
Hi 67° | Lo 55°

When the Patient Wants to Override the Doctor’s Advice

Dear Dr. Roach: I am 95 now and take no medications. My primary-care doctor wants me to take aspirin, even just the baby aspirin, twice a week. Some of the supplements I take do have blood-thinning characteristics, and for that reason I am fighting the aspirin recommendation. In general, is it OK to refuse the recommendation of one’s doctor? — F.V.

Answer: It is your body, and you have every right to make decisions about your treatment. However, you should be very circumspect about overruling your doctor, and you should be doing so for very good reasons. Your doctor has the obligation to tell you why he or she is recommending a treatment and what the downsides are from not taking it. You, on the other hand, are obliged to tell your doctor the truth.

In your case, it sounds like you don’t want to take the aspirin because you feel the supplements you are taking have a similar effect to aspirin. Very few supplements, if any, have been studied as well as aspirin has. Aspirin has a clear risk of side effects, especially bleeding, but most evidence shows that it reduces the risk of heart attack more than it increases the risk of bleeding. It also might reduce cancer risk. The higher the risk of heart disease, the better aspirin is, in terms of risks against benefits. At 95, your risk for heart attack is higher than a 50-year-old’s, and so it would be expected to have more benefit than harm. So while I agree with your doctor to take it, I also respect your decision not to.

Be sure you discuss your supplements with your doctor.

Dear Dr. Roach: I went to a walk-in clinic because I had chest pain. They did an EKG and saw extra beats (PVCs). They recommended I go to a cardiologist, and he put me on a heart monitor, which showed that I had 5,000 extra beats within 24 hours. He had me come back in two weeks and did an echocardiogram (heart muscles are perfect) and heart monitor (still extra beats). He did a stress test, and it was normal. He has no idea why I have extra beats. I have a feeling they have been going on for a long period of time, because when the nurse asked me if I could feel them while she was doing the echo, it felt like a flutter, and I had been feeling them for at least a year (I didn’t know what it was). He has me going back to see him in three months. Can you give me some insight? — D.J.

Answer: Premature beats are very common, almost universal, and come in two types: premature atrial beats (PACs) and premature ventricular beats (PVCs). These can happen in people with perfectly normal hearts, but your cardiologist did exactly the recommended tests, including an EKG, echocardiogram and stress test. This is to be sure your heart function and blood flow are normal. Since they are, you don’t need to do anything about it unless the fluttering sensation is bothering you.

There are several mechanisms for PVCs. The electrical system of the heart can develop a kind of short-circuit, called a re-entry loop, which is the most common cause. Individual heart muscle cells also can trigger a premature beat.

If you desire treatment, the usual treatment is a beta blocker, which can reduce symptoms. Other medications also are used. In cases where medications don’t work, radio waves can be used to stop the areas of the heart where the extra beats arise.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.